By Kate Wighton
On the day of her grandmother's funeral, Jacqui Sanders took an aspirin to
cope with a painful headache. She had used the drug before, and after taking the
pill she waited for her pounding head to abate.
Instead, ten minutes later she started to feel breathless. Initially, she
blamed it on the stress of the day. However, it soon became clear it was not her
emotions causing the problems, but an asthma attack.
Jacqui had been diagnosed with a mild form of the condition a few years
earlier, but was now experiencing a full-blown attack.
'I was rushed to my local surgery, where I was quickly given a nebuliser, but
it was frightening,' says the 44-year-old mother-of-two from Ruislip, North
She'd previously suffered another severe attack when she had taken an
aspirin. After the second attack, her GP warned she might be allergic to aspirin
and advised her to avoid aspirin and ibuprofen, as people are often allergic to
Allergies to painkillers such as ibuprofen and aspirin are common, say
experts, and can develop in adulthood, often among people who have taken these
painkillers for years without any problems.
They're not the only drugs that can cause problems - allergies to
antibiotics, which affect about 10 per cent of people, are also on the rise, as
are reactions to general anaesthetics. The latter can be life-threatening.
'We see a lot of drug allergy patients and it's increased over recent years,' says Dr Pamela Ewan, consultant allergist from Addenbrooke's Hospital, Cambridge. 'They can come out of the blue. People have usually happily taken the drugs for years and then suddenly develop problems.'
She attributes the increase partly to greater awareness among GPs, but also
to the rise in the number of pills we are popping throughout our life. This is a
particular problem with antibiotics, as the risk of allergy increases with
exposure - the more of the drug you take, the more you are likely to develop an
Dr Ewan says: 'There has been far too much misuse of antibiotics, with too
many handed out by doctors. Not only does this lead to superbugs but it may have
contributed to more people developing allergic reactions to them.'
The antibiotics she commonly sees reactions to are penicillin, erythromycin
and cephalosporins. These are commonly used for chest, ear and throat
infections, tonsillitis and sinusitis.
Michele Adams has developed a severe allergy to general anaesthetic
Allergies occur when the antibiotics send the immune system into overdrive,
causing it to wrongly assume the antibiotics are a foreign invader. This
triggers cells of the immune system called mast cells to release histamine. This
chemical causes symptoms such as rashes, swelling of the face and airways, and
In most cases, antibiotic allergies trigger a rash, usually across the body.
However, in severe cases they can trigger anaphylactic shock, a more severe
reaction where the patient's airways can swell and they struggle to breathe;
their blood pressure also drops dangerously low.
The body's reaction to ibuprofen and aspirin is slightly different, says Dr
Ewan. 'Ibuprofen is a common allergy - we see a lot of it. This often causes
facial swelling and breathing difficulties, usually starting within a few
minutes to an hour later, but is unlikely to cause a rash.'
Doctors are unsure exactly how ibuprofen triggers a reaction. The painkiller,
together with aspirin and the painkiller diclofenac, are part of a group of
drugs called non-steroidal anti-inflammatory drugs (NSAIDs).
In people who have a reaction, the drugs seem to trigger the release of
inflammatory molecules called leukotriene, which in high levels cause swelling.
It's not clear if taking lots of ibuprofen throughout life makes an allergy
more likely, but 'you'll be unlikely to get ibuprofen allergy the first time you
take it - most people who develop an allergy have taken it a few times before,'
says Dr Ewan.
Although the immune system can react to NSAIDs, patients can often continue to take other painkillers such as paracetamol or codeine without any problems, and many can also take another form of NSAIDs called COX-2 inhibitors, which work differently in the body.
However, while these patients are able to take other painkillers, some can be
with left with lifelong asthma, triggered after their first allergic reaction.
This is called aspirin-exacerbated respiratory disease, and affects about 10 per
cent of the country's 5.4 million asthmatics - half never had asthma before.
'It tends to affect more women than men, suggesting hormones are playing a
role, and around half of sufferers report they had a cold beforehand,' says Dr
Sophie Farooque, allergist from Imperial College Healthcare NHS Trust.
This raises the possibility that a cold or flu is somehow knocking the immune
system out of kilter, causing it to over-react when it next encounters aspirin
Doctors are also seeing a rise in allergies to general anaesthetics. These are rapid and life-threatening - within minutes of delivering a general anaesthetic a patient often goes into anaphylactic shock.
Dr Ewan says: 'Once the anaesthetic is administered, a patient's blood pressure drops through the floor and their heart may even stop.'
Although cases are still rare, the rise may well be due to the more complex
anaesthetics that medics use in surgery. According to the Royal College of
Anaesthetists, the NHS gives three million general anaesthetics a year.
'General anaesthetics are more complex than they were 20 years ago - people
used to be given one or two drugs but now they are given a cocktail or up to
seven drugs, including antibiotics, painkillers and anti-sickness drugs,'
explains Dr Ewan.
Studies suggest only a third of such allergies are due to the anaesthetic
drug itself - two-thirds are due to the other drugs. And similar to other drug
allergies, people suddenly develop an allergy to general anaesthetic.
Michele Adams is all too familiar with this situation. The 46-year-old from
Bushey, Hertfordshire, had a trouble-free general anaesthetic eight years ago to
have a mole removed.
However, when she had a general anaesthetic last March for a hysteroscopy,
where surgeons use a thin telescope to examine the lining of the womb, it was a
Some patients are left with lifelong asthma, triggered after their first allergic reaction to aspirin or ibuprofen
'I was meant to be under for an hour, but four hours later they were still
trying to bring me round. I had an anaphylactic reaction the minute the
anaesthetic went into my arm.
'My blood pressure plummeted, I went blue and nearly had a cardiac arrest.
'I was told it was a close call,' says the married mother-of-two, who has her
own recruitment firm. Michele spent the night in hospital and two weeks at home
She says: 'I felt exhausted. I recognised the feeling as five years earlier
I'd suffered an anaphylactic shock to the antibiotic trimethoprim, which I took
for a urine infection. Then eight months after I had a similar reaction to cough
medicine. I'd never suffered problems before.'
Unfortunately, there is no way of predicting who will react, but Dr Farooque
adds that allergists do an assessment of cases to identify the medication that
triggered the reaction to ensure it doesn't happen again.
In Michele's case, it was the muscle relaxant given with the general
Dr Farooque says there is a shortage of drug-allergy clinics where people can
have their allergies properly diagnosed and other safe drugs suggested.
And without specialist help, patients often don't realise what drugs are safe
for them to take.
To lower the risk of developing allergies in the first place, Dr Ewan
advises: 'Don't take drugs unless you are sure you need them.'
Michele adds: 'I don't even touch vitamins now.'